Pharmaceutical

Second cancer-causing impurity found in valsartan heart drug

elderly woman in hospital bed pulseox sensor SMALL Second cancer causing impurity found in valsartan heart drugAnother suspected cancer-causing impurity has been found in the high blood pressure and heart failure drug valsartan manufactured by Torrent Pharmaceuticals.

The Food and Drug Administration (FDA) announced in July that several pills containing the drug ingredient valsartan by various manufacturers were being recalled because they were contaminated with an “unexpected impurity” called N-nitrosodimethylamine, or NDMA. The ingredient is considered a possible carcinogen by the Environmental Protection Agency (EPA). NDMA is an organic chemical byproduct of manufacturing some pesticides and processing fish, and can unintentionally make its way into manufacturing through certain chemical reactions.

Not all valsartan-containing drugs are affected by the recall, but the agency continues to update the list of medications affected. Some drugs, the FDA cautioned, may have been contaminated with NDMA for as much as four years.

This week, the FDA issued another update, alerting consumers that it found a second impurity in three lots of valsartan-containing products made by Torrent Pharmaceuticals. The second impurity was identified as N-Nitrosodiethylamine, or NDEA. It, too, is a suspected carcinogen. The agency began testing for NDEA in batches of recalled and not recalled valsartan products and found some to contain the second impurity.

The three lots of valsartan drugs that are contaminated with NDEA were included in the Aug. 23 recall notice regarding the NDMA impurity.

The FDA reminded patients taking valsartan that not all valsartan-containing products are affected by the recall. Patients who do have recalled valsartan products should continue taking them as prescribed until their doctor or pharmacist provides a replacement or different treatment option. Anyone taking valsartan from a recalled lot who has not talked to their pharmacist or doctor should do so promptly, the FDA advised.

Sources:
FDA News Release
Righting Injustice